Alert archive / Guam / High Surf Advisories in 2021

High Surf Advisory 23, NWS Guam

December 27, 2021

NWS Guam issued this high surf advisory at Dec 27, 2021, 7:48 PM CST. It took effect at Dec 28, 2021, 2:00 AM CST. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Dec 27, 2021, 7:48 PM CST (01:48 UTC)
In effect from
Dec 28, 2021, 2:00 AM CST
Expired
Dec 29, 2021, 11:03 AM CST
In force
33 hr
Issued by
NWS Guam

The text

As transmitted.

817 
WHMY40 PGUM 280148
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
1148 AM ChST Tue Dec 28 2021

GUZ001>004-280900-
/O.NEW.PGUM.SU.Y.0023.211228T0800Z-211229T2000Z/
/O.CON.PGUM.RP.S.0027.211228T0800Z-211229T2000Z/
Guam-Rota-Tinian-Saipan-
1148 AM ChST Tue Dec 28 2021

...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM 
THURSDAY...
...HIGH RISK OF RIP CURRENTS FROM 6 PM THIS EVENING THROUGH 
WEDNESDAY NIGHT...

* WHAT...Large breaking waves up to 10 feet and dangerous rip
  currents.

* WHERE...North, east, west facing reefs for the high rip current
  risk. North and west facing reefs for the high surf advisory. 

* WHEN...From 6 PM this evening to 6 AM Thursday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...A long-period northwest and a northeast
  trade-wind swell will increase this evening causing surf to
  build along all but south facing reefs. Surf will fall Wednesday
  night into Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions. Elsewhere, swim near a lifeguard. If 
caught in a rip current, relax and float. Don't swim against the 
current. If able, swim in a direction following the shoreline. If 
unable to escape, face the shore and call or wave for help.

&&

$$

Aydlett
4 follow-up statements
590 
WHMY40 PGUM 280548
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
348 PM ChST Tue Dec 28 2021

GUZ001>004-282100-
/O.CON.PGUM.SU.Y.0023.211228T0800Z-211229T2000Z/
/O.CON.PGUM.RP.S.0027.211228T0800Z-211229T2000Z/
Guam-Rota-Tinian-Saipan-
348 PM ChST Tue Dec 28 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM THURSDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH WEDNESDAY NIGHT...

* WHAT...Large breaking waves up to 10 feet and dangerous rip
  currents.

* WHERE...North, east, west facing reefs for the high rip current
  risk. North and west facing reefs for the high surf advisory. 

* WHEN...Through 6 AM Thursday.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...A long-period northwest and a northeast
  trade-wind swell will increase this evening causing surf to
  build along all but south facing reefs. Surf will fall Wednesday
  night into Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions. Elsewhere, swim near a lifeguard. If 
caught in a rip current, relax and float. Don't swim against the 
current. If able, swim in a direction following the shoreline. If 
unable to escape, face the shore and call or wave for help.

&&

$$

Aydlett
581 
WHMY40 PGUM 282001
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
601 AM ChST Wed Dec 29 2021

GUZ001>004-290900-
/O.CON.PGUM.SU.Y.0023.000000T0000Z-211229T2000Z/
/O.CON.PGUM.RP.S.0027.000000T0000Z-211229T2000Z/
Guam-Rota-Tinian-Saipan-
601 AM ChST Wed Dec 29 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM CHST
THURSDAY...
...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* WHAT....Large breaking waves up to 10 feet and dangerous rip
  currents.

* WHERE...North, east, west facing reefs for the high rip current
  risk. North and west facing reefs for the high surf advisory. 

* WHEN...Through 6 AM Thursday.

* IMPACTS...Dangerous swimming and surfing conditions and 
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

Ziobro
149 
WHMY40 PGUM 290600
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
400 PM ChST Wed Dec 29 2021

GUZ001>004-292000-
/O.CON.PGUM.SU.Y.0023.000000T0000Z-211229T2000Z/
/O.CON.PGUM.RP.S.0027.000000T0000Z-211229T2000Z/
Guam-Rota-Tinian-Saipan-
400 PM ChST Wed Dec 29 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM THURSDAY...
...HIGH RISK OF RIP CURRENTS THROUGH TONIGHT...

* WHAT...Large breaking waves up to 10 feet and dangerous rip
  currents.

* WHERE...North, east, west facing reefs for the high rip current
  risk. North and west facing reefs for the high surf advisory. 

* WHEN...Through 6 AM Thursday.

* IMPACTS...Dangerous swimming and surfing conditions and
  localized beach erosion. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

* ADDITIONAL DETAILS...A long-period northwest and a northeast trade-
  wind swell will begin to subside late tonight and early Thursday
  morning allowing surf to fall below hazardous levels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced swimmers should remain out of the water due to
dangerous surf conditions. Elsewhere, swim near a lifeguard. If 
caught in a rip current, relax and float. Don't swim against the 
current. If able, swim in a direction following the shoreline. If 
unable to escape, face the shore and call or wave for help.

&&

$$

Aydlett
294 
WHMY40 PGUM 291703
CFWGUM

Coastal Hazard Message
National Weather Service Tiyan GU
303 AM ChST Thu Dec 30 2021

GUZ001>004-291815-
/O.CAN.PGUM.SU.Y.0023.000000T0000Z-211229T2000Z/
/O.CAN.PGUM.RP.S.0027.000000T0000Z-211229T2000Z/
Guam-Rota-Tinian-Saipan-
303 AM ChST Thu Dec 30 2021

...HIGH SURF ADVISORY IS CANCELLED...
...HIGH RIP CURRENT RISK IS CANCELLED...

The long-period northwest and northeast trade-wind swell has
subsided enough so that surf has fallen below hazardous levels for 
north and west facing reefs. As a result, the risk of rip currents 
has also decreased from high to moderate along north, east, and west 
facing reefs. 

$$

Cruz

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this high surf advisory went out at Dec 27, 4:27 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Dec 27, 4:27 PM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
827 AM ChST Tue Dec 28 2021

.Marianas Synopsis...
Northeast winds and a few showers were over the Marianas this
morning. Winds will increase through the day becoming breezy by
tomorrow.

.Discussion...
Satellite imagery this morning showed patches of low to mid level
clouds over and east of the Marianas. These clouds will decrease and
partly cloudy skies will prevail through the day. Models keep
deep-layer moisture low with 700 mb relative humidity below 50
percent through Saturday. With humidity this low only isolated
showers are expected. A shear line passing across the Marianas will
bring mostly cloudy skies this weekend. High pressure building out
across the Northwest Pacific will increase the pressure gradient over
the local area. This will cause an increase in winds from 15 to
20 mph today to breezy winds of 20 to 25 mph by Wednesday. These
winds will decrease slightly by Thursday. Another area of high of
pressure will build off of Asia and create a repeat performance this
weekend with breezy conditions possible by Sunday.

&&

Marine/Surf...
Ipan buoy showed an east swell with seas near 6 feet this morning.
Expect seas of 6 to 8 feet today increasing to 8 to 10 feet tonight.
As mentioned above, winds will also increase through the day becoming
20 knots tonight with gust to 30 knots possible. Winds and seas at
this level are high enough to be hazardous to small craft and so an
advisory has been issued. The elevated winds and seas will persist
through Wednesday night then decrease slightly by Thursday. This lull
will be temporary as winds are expected to increase again by Sunday.
The east swell will persist through the forecast. A north swell is
also present over the area. Both swells will increase in addition to
the increase in winds and seas. This will create a high rip current
risk on north, west, and east facing reefs through Wednesday night.
The north swell is predicted to produce surf of 6 to 8 feet on north
facing reefs starting tonight. This is only one foot below hazardous
surf levels. If observations show surf increasing or models hint that
they might a high surf advisory may be needed. If surf did get that
high it would be for a short time.

&&

.Eastern Micronesia and Chuuk...
Dry and fair weather continues for Chuuk and Pohnpei for the next
several days. Shear line to the north will continue moving west and
a trade disturbance south of Pohnpei, is moving west-southwest and
could possibly bring increased cloud cover. Majuro continues to
decrease in cloud coverage and will be in a dry pattern for at least
the next few days. Kosrae as well, time heights show drying in the
mid levels around Wednesday.

High surf at Kosrae and Pohnpei will most likely drop below advisory
levels tonight as north swell decreases and becomes a northeast
swell. No other marine impacts are expected, but with north swells
continuing through the week, may have to bump up the wave heights.

&&

.Western Micronesia for Yap and Koror...
Slightly stronger winds are expected today. Moderate to fresh
northeast winds for Koror and Yap with scattered showers expected
for both coastal waters today. As high pressure moves across the
East China Sea and Japan, colder northeast winds are expected to
interact with trade winds near Koror and Yap bringing some increased
clouds and showers along with gusty winds. Cloud cover has been on a
decreasing trend all night and we're starting to see a little
convective activity near Koror. We should start to see upticks in
cloud cover with convergent winds later in the day. The models have
been indicating stronger winds up to 25 kts for a few days already
over Koror and Yap's waters. Yap's winds are expected to increase
tonight to 25 kts, but kept the winds for Koror lower at 20 kt,
model output on the winds has been inconsistent for Koror.

Koror is expected to see combined seas build up to 10 ft by tonight,
and possibly 12 ft by Wednesday morning. Yap will be in small craft
advisory conditions later tonight for winds and seas. Looks like
Wednesday or Thursday for combined sea heights to subside to below-
advisory levels.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...High Rip Current Risk from 6 PM ChST this evening through late
     Wednesday night for GUZ001>004.

MP...None.
Marianas Waters...Small Craft Advisory from 6 PM this evening to 6 AM ChST
     Thursday for PMZ151>154.

&&

Marianas: Ziobro
Micronesia: Hong

Nearby

High Surf Advisories in Guam, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.